Thunderstorm Wind, Graham
- When
- September 6, 5:05 PM CST
- Where
- Graham County, Hill City
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -99.850
Scattered thunderstorms developed along a northeast to southwest line from Norton to Monument Rocks. A few severe wind reports were received with minor tree damage in Graham County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed along a northeast to southwest line from Norton to Monument Rocks. A few severe wind reports were received with minor tree damage in Graham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 6, 3:03 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 303 PM MDT THU SEP 6 2012 .UPDATE... ISSUED AT 259 PM MDT THU SEP 6 2012 UPDATED FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH THIS AFTERNOON AND EVENING. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 149 PM MDT THU SEP 6 2012 LATEST WV IMAGERY AND RUC H5 ANALYSIS CONTINUE TO INDICATE WESTERLY FLOW ACROSS THE INTER-MOUNTAIN WEST AND HIGH PLAINS JUST NORTH OF SOUTHWESTERN CONUS RIDGE. AT THE SURFACE A TROUGH/DRY LINE HAS SHIFTED EAST TO LIE FROM JUST WEST OF MCCOOK NEBRASKA...BETWEEN GOODLAND AND COLBY KANSAS...AND THEN WEST OF TRIBUNE KANSAS. TD VALUES IN THE UPPER 50S/LOW 60S AND MIXED LAYER CAPES IN EXCESS OF 1000 J/KG ARE CURRENTLY EAST OF THIS DRY LINE...WITH MUCH MORE STABLE AIR MASS TO THE WEST OF THIS FEATURE. SURFACE CONVERGENCE AHEAD OF THIS DRY LINE SHOULD HELP OVERCOME WEAKENING CAP LATER THIS AFTERNOON AND EARLY THIS EVENING...WITH THUNDERSTORM COVERAGE INCREASING FURTHER EAST WHERE BETTER LARGE SCALE FORCING IS EXPECTED. BASED ON MODEL SOUNDINGS LCL VALUES REMAIN HIGH...WITH DEEP MIXED LAYER TO ABOUT 650 MB INDICATIVE OF MICROBURST POTENTIAL WITH THUNDERSTORMS. IN ADDITION...SUPERCELL THUNDERSTORMS WILL BE A POSSIBILITY....WITH 0-6KM BULK SHEAR VALUES PROGGED TO BE AROUND 40KT OR HIGHER...AND WITH MIXED LAYER CAPE IN EXCESS OF 1500 J/KG. LCL VALUES WILL BE FAIRLY HIGH IN THE 8-10KFT RANGE...SO IM NOT AS CONCERNED ABOUT A TORNADO THREAT WITH THIS ACTIVITY. A COLD FRONT IS EXPECTED TO MOVE ACROSS THE CWA FROM THE NW AFTER MIDNIGHT...WITH LARGE PRESSURE RISES AND INCREASING H85 WINDS BEHIND THE FRONT POSSIBLY RESULTING IN ADVISORY CRITERIA WINDS. OTHER THAN THE 12Z NAM...MOST GUIDANCE IS VERY MARGINAL ON THIS...SO I DECIDED AGAINST ISSUING AN ADVISORY THIS FORECAST CYCLE. AHEAD OF THIS FRONT ELEVATED INSTABILITY AND MOISTURE WILL BEGIN TO BUILD BACK TO THE WEST...WITH ISOLATED THREAT FOR CONVECTION RETURNING AFTER MIDNIGHT THROUGH FRIDAY MORNING AS THE FRONT MOVES ACROSS THE REGION. CONFIDENCE IS LOW AT THIS TIME...AND MOST GUIDANCE IS NOT CURRENTLY INITIATING ANYTHING WITH THIS FROPA...SO I LIMITED POPS TO SLIGHT CHANCE CATEGORY. LARGE SCALE SUBSIDENCE SHOULD BRING DRY CONDITIONS BACK TO THE CWA FRIDAY. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 215 PM MDT THU SEP 6 2012 DRY AND MILD CONDITIONS ON FRIDAY NIGHT AND SATURDAY WILL TRANSITION TO DRY AND WARM CONDITIONS DURING THE FIRST PART OF NEXT WEEK AS THE UPPER RIDGE MOVES FROM THE ROCKIES TO THE HIGH PLAINS AND THE COOLER AREA OF HIGH PRESSURE AT THE SURFACE SLIDES INTO THE SOUTHERN PLAINS. SOUTHERLY SURFACE RETURN FLOW ESTABLISHES OVER THE CENTRAL HIGH PLAINS ON SUNDAY AND CONTINUES THROUGH MONDAY AS THE SURFACE LEE TROUGH DEEPENS AND THE UPPER RIDGE TRANSITIONS OVER THE PLAINS STATES. TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE 90S BY MONDAY AS A RESULT AHEAD OF THE NEXT FRONT DUE THROUGH THE REGION DURING THE DAY ON TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON TUESDAY IN THE VICINITY OF THE FRONT. STORMS WILL BECOME MORE WIDESPREAD AND CONTINUE THROUGH TUESDAY NIGHT AND INTO WEDNESDAY AS THE FLOW OVER THE CENTRAL HIGH PLAINS BECOMES MORE ZONAL AND A SERIES OF SHORT WAVE TROUGHS MOVES THROUGH THE FLOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1130 AM MDT THU SEP 6 2012 VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH KGLD AND KMCK THROUGH THE PERIOD. THUNDERSTORM ACTIVITY SHOULD REMAIN SOUTHEAST OF BOTH TERMINALS...WITH LOW PROBABILITY OF A THUNDERSTORM AT KGLD. DO NOT PLAN ON INCLUDING IN TAFS AT THIS TIME DUE TO LIMITED COVERAGE. WINDS AT KMCK WILL REMAIN GUSTY THIS AFTERNOON AHEAD OF SURFACE TROUGH...WITH WINDS DECREASING AND BECOMING VARIABLE AT BOTH TERMINALS AS THIS SHIFTS EAST. COLD FRONT WILL BRING GUSTY NORTH WINDS LATE TONIGHT THROUGH FRIDAY MORNING. A FEW GUSTS IN EXCESS OF 40KT CANT BE RULED OUT...HOWEVER PREVAILING GUSTS SHOULD BE IN THE 30-40KT RANGE AT BOTH TERMINALS. MAY NEED TO INCREASE BASED ON TRENDS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...DR LONG TERM...LOCKHART AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT THU SEP 6 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT THU SEP 6 2012 /1157 AM CDT THU SEP 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF A TRIBUNE TO MCCOOK LINE. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT THU SEP 6 2012 KSZ028-029-062100- GOVE-LOGAN- 351 PM CDT THU SEP 6 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES NORTH OF THE MONUMENT ROCKS...MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3904 10045 3870 10044 3871 10116 3903 10082 TIME...MOT...LOC 2051Z 293DEG 10KT 3891 10075 JERRYK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 314 PM MDT THU SEP 6 2012 KSZ028-029-062145- GOVE-LOGAN- 414 PM CDT THU SEP 6 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF THE MONUMENT ROCKS...OR NEAR THE MONUMENT ROCKS...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3869 10097 3903 10092 3902 10023 3869 10039 TIME...MOT...LOC 2114Z 278DEG 12KT 3877 10084 JERRYK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 343 PM MDT THU SEP 6 2012 KSZ003-004-015-016-062215- DECATUR-GRAHAM-NORTON-SHERIDAN- 443 PM CDT THU SEP 6 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...NORTON COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS... AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES EAST OF LEOVILLE...OR NEAR LEOVILLE...MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3967 9997 3934 9998 3947 10046 3965 10043 TIME...MOT...LOC 2143Z 277DEG 20KT 3955 10033 024
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT THU SEP 6 2012
KSZ004-015-016-062245-
GRAHAM-NORTON-SHERIDAN-
517 PM CDT THU SEP 6 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...NORTON
COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NEW ALMELO...MOVING EAST AT
20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3936 10029 3957 10028 3957 10018 3960 10017
3979 9963 3957 9962 3956 9960 3932 9960
TIME...MOT...LOC 2217Z 276DEG 18KT 3950 10014
024The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
2 thunderstorm wind. Local standard time, as filed.
Three inch diameter tree limbs broken as a result of thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398037, 398039.